Tornadoes · United States · Indiana · 2004
F1 tornado, Clinton County, Indiana, April 20, 2004
This F1 tornado ran 3.8 miles across Clinton County on April 20, 2004, touching down at 5:15 PM EST and reaching 50 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 20, 2004
- Touchdown
- 5:15 PM EST (22:15 UTC)
- Path length
- 3.8 miles (6.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Clinton County
- Touchdown point
- 40.270, -86.430
- Lift-off point
- 40.320, -86.380
- Record number
- 830
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:22 UTC | 22:45 UTC | Tornado Warning | IND |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Apr 20, 2:50 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 250 PM EST TUE APR 20 2004 .DISCUSSION...UNSETTLED WX PTN XPCTD TO CONT AS SEVERAL SHORT WV TROFS EMBEDDED IN A GENERALLY ZONAL FLOW CROSS THE AREA OVR THE NEXT FEW DAYS. A SFC FRONTAL SYS SHOULD OSCILLATE BACK AND FORTH AS THE DISTURBANCES MOV OVHD. FCST FOCUS CENTERS ON POPS AND TEMPS. IN THE NR TERM...FNT IN THE PROCESS OF PUSHING BACK N THRU THE AREA. MOST OF THE SIG LIFT/PCPN HAS PASSED OFF TO THE N...HOWEVER SOME SCT PCPN LINGERS. NEXT UPPR LVL IMPULSE CURRENTLY LOCATED OVR THE SRN PLAINS WL MOV INTO THE WRN AREAS DURING THE PRE DAWN HRS OF WED. THIS WV SHOULD ACT TO ENHANCE PCPN CHCS LT TONIGHT. WL GO WITH CHC/SCT POPS THRU ABOUT 08Z...THEN HI POPS OVR THE WRN ZONES TAPERING TO CHC POS OVR THE FAR E. IN THE LTR PDS...MAIN RIBBON OF LIFT WL GRAD SHFT SE DURG THE MORN HRS...SO PCPN CHCS WL DIMINISH FM NW TO SE. WL KEEP HI POPS GOING IN THE SE TAPERING TO CHC POPS FARTHER NW. SFC CDFNT BEGINS TO PUSH INTO THE NW ZONES WED AFT. ALTHOUGH CONVERGENCE IS WK ALONG FNT...PROGGED LI/S DOWN TO ABOUT -7 ALONG WITH STEEP MID LVL LAPSE RATES...A FEW STG STORMS MAY POP VCNTY FNT DURG WED AFT. FNT MAY SETTLE AS FAR S AS THE OH RVR WED NIGHT BEFORE PUSHING BACK N ON THURS. WL KEEP CHC POPS GOING WED NIGHT/THURS. BASED ON LO LVL THICKNESSES...NGM MOS HIGHS ON WED LOOK TOO COOL...PARTICULARLY OVR THE WRN ZONES. WL RAISE THE GUIDANCE ABOUT 5 DEGS OR SO. REMAINDER OF GUIDANCE DOESN/T LOOK TOO BAD AT THIS PT. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && JAS
Hazardous weather outlook, Apr 20, 5:12 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 512 AM EST TUE APR 20 2004 INZ021-028>031-035>049-051>057-060>065-067>072-211003- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 512 AM EST TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL OCCUR TODAY ACROSS CENTRAL INDIANA. SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...HOWEVER WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL PUSH ACROSS INDIANA ON EARLY WEDNESDAY AND WILL GENERATE THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS ON WEDNESDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT ON WEDNESDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY AND SATURDAY. AT THIS TIME WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH A FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS SHOULD STAY ALERT TODAY WHEN STORMS APPROACH THEIR AREA AND REPORT ANY SEVERE OR NEAR SEVERE STORMS. PUMA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.3 hours before the tornado, 187 km from the path. April 20, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77876 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Lincoln, IL (KILX), 00:00Z
1.7 hours after it, 187 km from the path. April 21, 2004.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 586 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 7.6 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:10 UTC | FUNNEL CLOUD | 5 Se Frankfort | Clinton, IN | |
| 22:10 UTC | FUNNEL CLOUD | 5 Se Frankfort | Clinton, IN | |
| 22:22 UTC | TSTM WND DMG | Frankfort | Clinton, IN | STRUCTURAL DAMAGE IN CLINTON COUNTY. EXACT LOCATION UNKNOWN. |
| 22:22 UTC | TSTM WND DMG | Frankfort | Clinton, IN | STRUCTURAL DAMAGE IN CLINTON COUNTY. EXACT LOCATION UNKNOWN. |
| 22:40 UTC | TORNADO | 6 Ene Frankfort | Clinton, IN | TORNADO NEAR 1100E AND 500N COUNTY ROAD. |
| 22:40 UTC | TORNADO | 6 Ene Frankfort | Clinton, IN | TORNADO NEAR 1100E AND 500N COUNTY ROAD. |
| 22:40 UTC | TORNADO | Jamestown | Boone, IN | SEMI TRUCK OVERTURNED ON INTERSTATE 74. |
| 22:40 UTC | TORNADO | Jamestown | Hendricks, IN | SEMI TRUCK OVERTURNED ON INTERSTATE 74. |
| 22:44 UTC | HAIL 0.75 | 1 S Roachdale | Putnam, IN | |
| 22:44 UTC | HAIL 0.75 | 1 S Roachdale | Putnam, IN | |
| 22:44 UTC | TORNADO | Lebanon | Boone, IN | |
| 22:44 UTC | TORNADO | Lebanon | Boone, IN | |
| 22:50 UTC | TORNADO | Jamestown | Boone, IN | POSSIBLE ENTRAPMENT |
| 22:50 UTC | TORNADO | Jamestown | Hendricks, IN | POSSIBLE ENTRAPMENT |
| 22:55 UTC | TORNADO | 10 S Lebanon | Boone, IN | NEAR HENDRICKS BOONE COUNTY LINE. |
| 22:55 UTC | TORNADO | 10 S Lebanon | Hendricks, IN | NEAR HENDRICKS BOONE COUNTY LINE. |
| 22:55 UTC | TORNADO | 5 Sw Lebanon | Boone, IN | |
| 22:55 UTC | TORNADO | 5 Sw Lebanon | Boone, IN | |
| 23:05 UTC | TORNADO | Lebanon | Boone, IN | *** 1 INJ *** SEVERAL VEHICLES OVERTURNED ON INTERSTATE 74 NEAR MILE MARKERS 53 AND 54. |
| 23:05 UTC | TORNADO | Lebanon | Boone, IN | *** 1 INJ *** SEVERAL VEHICLES OVERTURNED ON INTERSTATE 74 NEAR MILE MARKERS 53 AND 54. |
| 23:10 UTC | TORNADO | 3 N Kokomo | Howard, IN | TOUCHDOWN NEAR JEFFERSON AND APERSON ON NORTH SIDE OF KOKOMO. |
| 23:10 UTC | TORNADO | 3 N Kokomo | Howard, IN | TOUCHDOWN NEAR JEFFERSON AND APERSON ON NORTH SIDE OF KOKOMO. |
| 23:24 UTC | TORNADO 0 | Amboy | Miami, IN | TORNADO SKIPPED...NOT ON GROUND ALL THE TIME. SPOTTERS REPORTED SEVERAL BRIEF TOUCHDOWNS OVER MAINLY OPEN FIELDS. SOME TREE AND TREE LIMB DAMAGE. TRACK LENGTH 1 MILE. WIDTH 50 YARDS. |
| 23:24 UTC | TORNADO | Amboy | Miami, IN | |
| 23:30 UTC | TSTM WND DMG | Kokomo | Howard, IN | ROOF BLOWN OFF OF SKATING RINK AT STATE ROAD 31 AND MORGAN ST. |
| 23:30 UTC | TSTM WND DMG | Kokomo | Howard, IN | ROOF BLOWN OFF OF SKATING RINK AT STATE ROAD 31 AND MORGAN ST. |
| 00:26 UTC | TORNADO | 2 W Fairmount | Grant, IN | |
| 00:31 UTC | TORNADO 0 | 12 Sw Marion | Grant, IN | BRIEF TOUCHDOWN OBSERVED IN A FIELD NEAR POINT ISABEL. NO DAMAGE. |
| 00:31 UTC | TORNADO | 10 W Fowlerton | Grant, IN | TORNADO REPORTED ON THE GROUND AT POINT ISABEL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of April 20, 2004
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 20 | 2:00 PM CDT | F1 | Douglas, IL | 3.9 | 50 | $70,000 | ||
| April 20 | 2:32 PM CDT | F0 | Champaign, IL | 0.1 | 50 | |||
| April 20 | 5:05 PM CDT | F1 | Stark, IL | 10.8 | 440 | $260,000 | ||
| April 20 | 5:40 PM CDT | F0 | Knox, IL | 2.8 | 30 | |||
| April 20 | 5:40 PM EST | F1 | Boone, IN | 2.0 | 50 | 8 | $1.8 million | |
| April 20 | 5:44 PM CDT | F3 | Putnam, IL | 15.8 | 880 | 8 | 12 | $8.0 million |
| April 20 | 5:45 PM CDT | F0 | Holt, NE | 0.2 | 20 | |||
| April 20 | 5:45 PM EST | F0 | Boone, IN | 0.1 | 30 | $70,000 | ||
| April 20 | 5:45 PM EST | F0 | Howard, IN | 0.2 | 50 | $500,000 | ||
| April 20 | 6:00 PM EST | F1 | Howard, IN | 0.7 | 75 | 1 | $3.0 million | |
| April 20 | 6:07 PM CDT | F0 | Holt, NE | 0.2 | 20 | |||
| April 20 | 6:10 PM CDT | F2 | LaSalle, IL | 9.0 | 400 | |||
| April 20 | 6:24 PM EST | F0 | Miami, IN | 1.0 | 50 | |||
| April 20 | 6:33 PM CDT | F1 | LaSalle, IL | 1.5 | 30 | |||
| April 20 | 6:50 PM CDT | F0 | LaSalle, IL | 2.0 | 20 | |||
| April 20 | 6:52 PM CDT | F0 | Ford, IL | 0.5 | 20 | |||
| April 20 | 6:59 PM CDT | F0 | Iroquois, IL | 5.0 | 20 | |||
| April 20 | 7:08 PM CDT | F0 | Creek, OK | 0.4 | 200 | |||
| April 20 | 7:08 PM CDT | F1 | Clinton, IA | 1.3 | 100 | $30,000 | ||
| April 20 | 7:08 PM EST | F1 | Wabash, IN | 2.0 | 150 | $70,000 | ||
| April 20 | 7:10 PM CDT | F0 | Grundy, IL | 2.0 | 20 | $80,000 | ||
| April 20 | 7:18 PM CDT | F2 | Kankakee, IL | 3.0 | 50 | |||
| April 20 | 7:24 PM EST | F0 | Madison, IN | 0.2 | 50 | $180,000 | ||
| April 20 | 7:25 PM EST | F0 | Huntington, IN | 3.5 | 50 | $30,000 | ||
| April 20 | 7:26 PM EST | F0 | Grant, IN | 4.0 | 100 | |||
| April 20 | 7:31 PM EST | F0 | Grant, IN | 0.2 | 50 | |||
| April 20 | 7:35 PM CDT | F1 | Kankakee, IL | 6.0 | 75 | |||
| April 20 | 7:40 PM EST | F0 | Huntington, IN | 6.0 | 150 | |||
| April 20 | 7:45 PM CDT | F1 | Will, IL | 1.6 | 250 | $5.0 million | ||
| April 20 | 8:03 PM CDT | F0 | Kankakee, IL | 3.0 | 20 | |||
| April 20 | 8:18 PM CDT | F0 | Will, IL | 1.5 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.